Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 229, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 21, 2019, 1:10 AM CDT for Custer County, Nebraska. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2019, 1:10 AM CDT (06:10 UTC)
- Expired
- Aug 21, 2019, 2:15 AM CDT
- In force
- 65 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Custer County, NE
The radar
The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 12:02 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3106 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1409 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 12:29 AM CDT, 41 minutes earlier.
Area forecast discussion, Aug 21, 12:29 AM CDT, 41 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1229 AM CDT Wed Aug 21 2019 .SHORT TERM...(This evening through Wednesday night) Issued at 258 PM CDT Tue Aug 20 2019 The primary forecast challenges through tomorrow deal with thunderstorms and a modest cooldown. A cold front is currently draped across the Sandhills and will be the focus for convective development through tonight. High temps tomorrow will likely be limited to the 70s. Generally followed a blend of the more aggressive CAMs for precip potential and timing, mainly the NAMnest and HREF. The environment is definitely favorable for organized convection with a forcing mechanism nearby, abundant instability, and some deep layer shear. Highs near 90 this afternoon coupled with dew points in the 60s to lower 70s and nearly dry adiabatic lapse rates in the mid levels are resulting in MLCAPE values of 3000+ j/kg. Forecast soundings suggest keeping at least 1000+ j/kg of MUCAPE into the nocturnal hours while the low level jet develops. Veering winds in the lowest 3km may support supercells upon convective initiation (early evening), leading to a large hail threat. Can't completely rule out a tornado, but the limiting factor may be widespread supportive shear. Deep layer shear ranges from 20 to 40 kts across the CWA and 0-3km shear from 5 to 20 kts. The mean cloud layer wind and storm motion almost mirrors the front position overnight, which will likely turn the focus to a linear system or at least multicell clusters. Forecast DCAPE values of 1000+ j/kg also favor damaging wind potential. Will also need to monitor the torrential rainfall threat. Seasonably high PWAT values coupled with relatively low storm motion and forecast convective mode may result in a swath of 1" rain totals (and locally higher). Many locations are reeling with a very wet summer and are still saturated from storms days ago. Remnants of the potential MCS should exit the forecast area by 18z Wednesday, but lingering post frontal thunderstorms will affect western Nebraska through the afternoon. Temperature-wise, trended cooler with max temps for Wednesday with lower/mid 70s in the Sandhills where cloud cover will be thickest and upper 70s elsewhere. .LONG TERM...(Thursday through Tuesday) Issued at 258 PM CDT Tue Aug 20 2019 Over the next several days, Nebraska lies on the periphery of the upper ridge centered over the Desert Southwest and longwave trough digging into the Northern Plains. Near the surface, passing frontal boundaries provide the focus for periodic thunderstorms to keep the overall wet pattern alive. Clouds/precip coupled with seasonably cool H85 temps around 15C (or lower) will maintain highs in the 70s for Thursday. Weak WAA in the low levels on Friday and then a warm front lifting north on Saturday will rebound temps into the 80s for the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1228 AM CDT Wed Aug 21 2019 Showers and thunderstorms will be the main aviation story over the next day. Strong to severe storms are possible tonight before weakening around 10Z to 12Z. Rain showers and embedded weak thunderstorms will then continue throughout the day Wednesday. Strong and erratic winds along with hail and heavy rain are possible tonight. Some light patchy fog is also possible on Wednesday as the lower atmosphere becomes saturated. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Snively LONG TERM...Snively AVIATION...Kulik
Hazardous weather outlook, Aug 21, 12:05 AM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 1205 AM CDT Wed Aug 21 2019 NEZ004>010-022>029-035>038-056>059-069>071-094-220515- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1205 AM CDT Wed Aug 21 2019 /1105 PM MDT Tue Aug 20 2019/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...OVERNIGHT. Severe thunderstorms are possible overnight. The threat area is south of a line from Chambers to Gordon. Large hail, strong winds, and locally heavy rainfall will be possible. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A few thunderstorms will remain possible Wednesday through Thursday. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated overnight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Aug 21, 12:18 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service North Platte NE
1218 AM CDT Wed Aug 21 2019
NEZ025>027-037-038-059-210600-
Loup NE-Custer NE-Thomas NE-Blaine NE-Lincoln NE-Logan NE-
1218 AM CDT Wed Aug 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOUP...NORTHEASTERN
LINCOLN...EASTERN LOGAN...NORTHERN CUSTER...SOUTHERN BLAINE AND
SOUTHEASTERN THOMAS COUNTIES UNTIL 100 AM CDT...
At 1217 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gandy to near Broken Bow to near Mason
City. Movement was north at 20 mph.
Nickel size hail will be possible with these storms.
Locations impacted include...
Broken Bow, Arnold, Sargent, Ansley, Merna, Anselmo, Comstock,
Berwyn, Gandy, Victoria Springs State Recreation Area, Weissert,
Westerville, Lillian, Logan, Milburn, Highway 83 crossing The Dismal
River, Milburn Diversion Dam State Wildlife Management Area,
Walworth, Shanklin Bluff and Tarboz Lake.
This includes the following highways...
Highway 183 between mile markers 88 and 116.
Highway 2 between mile markers 242 and 297, and near mile marker
304.
Highway 92 between mile markers 235 and 308.
Highway 83 between mile markers 114 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
central, southwestern, north central and west central Nebraska.
LAT...LON 4137 9966 4138 10047 4178 10057 4178 9967
4160 9921 4120 9921
TIME...MOT...LOC 0517Z 179DEG 16KT 4145 10038 4144 9967 4127 9923
ButtlerThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 12:18 AM CDT | Special Weather Statement | LBF | Custer, Logan | 42 min |
| Aug 21, 12:57 AM CDT | Severe Thunderstorm Warning | LBF | Arthur, Deuel, Garden, Grant, Sheridan | 63 min |
| Aug 21, 1:59 AM CDT | Special Weather Statement | LBF | Arthur, Deuel, Garden, Grant | 46 min |
| Aug 21, 2:05 AM CDT | Flash Flood Warning | LBF | Custer | 5 hr |
| Aug 21, 2:43 AM CDT | Special Weather Statement | LBF | Arthur, Grant, Hooker, Keith, McPherson | 62 min |
| Aug 21, 3:44 AM CDT | Special Weather Statement | LBF | Hooker, Lincoln, Logan, McPherson, Thomas | 46 min |
| Aug 21, 3:50 AM CDT | Areal Flood Advisory | LBF | Lincoln | 60 min |
| Aug 21, 4:28 AM CDT | Special Weather Statement | LBF | Custer, Frontier, Thomas | 47 min |
| Aug 21, 5:09 AM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Custer, Loup, Rock | 51 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.